CNN logo
Navigation

Infoseek/Big Yellow


Pathfinder/Warner Bros


Barnes and Noble






Health banner
rule

2 popular diet drugs pulled from market

Recall graphic

Fen-phen, Redux linked to heart risk

September 15, 1997
Web posted at: 1:02 p.m. EDT (1702 GMT)

PHILADELPHIA (CNN) -- Two of the most popular diet drugs on the U.S. market were recalled Monday after being linked to serious heart damage.

The recall was for Redux, known chemically as dexfenfluramine, and Pondimin, also known as fenfluramine. Fenfluramine is half of the popular diet drug combination called fen-phen. The other half, phentermine, is not affected by the recall, but patients should no longer use the combination.

"If individuals are taking these medications, they should cease taking them and should consult with their physicians about what next steps should be taken," said Dr. Michael Friedman, acting head of the Food and Drug Administration.

Redux

The FDA said new preliminary data showed that doctors had observed heart lesions in 30 percent of patients using the drugs.

The FDA said that many of the patients with the lesions were not having immediate health problems, but that others suffered from shortness of breath, chest pain, fainting, swelling of the ankles and heart murmurs.

Wyeth-Ayerst, the maker of Pondimin and marketer of Redux, withdrew the drugs at the request of the FDA, and the maker of Redux, Interneuron Pharmaceuticals, also agreed to pulling the products.

Wyeth-Ayrst said it planned to place full-page notices in newspapers nationwide announcing the withdrawal. Patients were advised to call a toll-free number, (800) 892-2718, if they had any questions.

The Associated Press contributed to this report.

 
rule
CNN Plus

Related stories:

Related sites:

Note: Pages will open in a new browser window

External sites are not endorsed by CNN Interactive.


Infoseek search  


rule
Message Boards Sound off on our
message boards


You said it...
rule
To the top

© 1997 Cable News Network, Inc.
All Rights Reserved.

Terms under which this service is provided to you.